Numerical Algorithms

, Volume 70, Issue 4, pp 753–775 | Cite as

Numerical integration in log-Korobov and log-cosine spaces

  • Josef Dick
  • Peter Kritzer
  • Gunther Leobacher
  • Friedrich Pillichshammer
Original Paper


Quasi-Monte Carlo (QMC) rules are equal weight quadrature rules for approximating integrals over the s-dimensional unit cube [0, 1] s . One line of research studies the integration error of functions in the unit ball of so-called Korobov spaces, which are Hilbert spaces of periodic functions on [0, 1] s with square integrable partial mixed derivatives of order α. Using Parseval’s identity, this smoothness can be defined for all real numbers α > 1/2. In this setting, the condition α > 1/2 is necessary as otherwise the Korobov space contains discontinuous functions for which function evaluation is not well defined. This paper is concerned with more precise endpoint estimates of the integration error using QMC rules for Korobov spaces with α arbitrarily close to 1/2. To obtain such estimates we introduce a log-scale for function spaces with smoothness close to 1/2, which we call log-Korobov spaces. We show that lattice rules can be used to obtain an integration error of order \(\mathcal {O}(N^{-1/2} (\log N)^{-\mu (1-\lambda )/2})\) for any 1/μ < λ ≤ 1, where μ > 1 is a certain power in the log-scale. A second result is concerned with tractability of numerical integration for weighted Korobov spaces with product weights \((\gamma _{j})_{j \in \mathbb {N}}\). Previous results have shown that if \({\sum }_{j=1}^{\infty } \gamma _{j}^{\tau } < \infty \) for some 1/(2α) < τ ≤ 1 one can obtain error bounds which are independent of the dimension. In this paper we give a more refined estimate for the case where τ is close to 1/(2α), namely we show dimension independent error bounds under the condition that \({\sum }_{j=1}^{\infty } \gamma _{j} \max \{1, \log \gamma _{j}^{-1}\}^{\mu (1-\lambda )} < \infty \) for some 1/μ < λ ≤ 1. The essential tool in our analysis is a log-scale Jensen’s inequality.The results described above also apply to integration in log-cosine spaces using tent-transformed lattice rules.


Quasi-Monte Carlo methods Numerical integration Lattice rule Tent-transform Reproducing kernel Hilbert space Korobov space Cosine space 

Mathematics Subject Classification (2010)

65D30 65D32 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Abramowitz, M., Stegun, I.A.: Handbook of Mathematical Functions. Dover, New York (1964)MATHGoogle Scholar
  2. 2.
    Aronszajn, N.: Theory of reproducing kernels. Trans. Amer. Math. Soc. 68, 337–404 (1950)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Cools, R., Kuo, F.Y., Nuyens, D.: Constructing embedded lattice rules for multivariate integration. SIAM J. Sci. Comput. 28, 2162–2188 (2006)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Dick, J.: On the convergence rate of the component-by-component construction of good lattice rules. J. Complex. 20, 493–522 (2004)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Dick, J., Kritzer, P., Leobacher, G., Pillichshammer, F.: A reduced fast component-by-component construction of lattice points for integration in weighted spaces with fast decreasing weights. J. Comput. Appl. Math. 276, 1–15 (2015)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Dick, J., Kuo, F.Y., Sloan, I.H.: High-dimensional integration: the quasi-Monte Carlo way. Acta Numer. 22, 133–288 (2013)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Dick, J., Nuyens, D., Pillichshammer, F.: Lattice rules for nonperiodic smooth integrands. Numer. Math. 126, 259–291 (2014)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Dick, J., Pillichshammer, F.: Digital Nets and Sequences. Discrepancy Theory and Quasi-Monte Carlo Integration. Cambridge University Press, Cambridge (2010)MATHGoogle Scholar
  9. 9.
    Dick, J., Pillichshammer, F., Waterhouse, B.J.: The construction of good extensible rank-1 lattices. Math. Comp. 77, 2345–2373 (2008)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Hickernell, F.J.: A generalized discrepancy and quadrature error bound. Math. Comp. 67, 299–322 (1998)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Hickernell, F.J.: Obtaining O(N −2+ε) convergence for lattice quadrature rules. In: K.T. Fang, F.J. Hickernell, H. Niederreiter (eds.) Monte Carlo and Quasi-Monte Carlo Methods 2000 (Hong Kong), pp 274–289. Springer, Berlin (2002)Google Scholar
  12. 12.
    Hickernell, F.J., Woźniakowski, H.: Tractability of multivariate integration for periodic functions. J. Complex. 17, 660–682 (2001)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Korobov, N.M.: The approximate computation of multiple integrals (in Russian). Dokl. Akad. Nauk SSSR 124, 1207–1210 (1959)MathSciNetMATHGoogle Scholar
  14. 14.
    Kuo, F.Y.: Component-by-component constructions achieve the optimal rate of convergence for multivariate integration in weighted Korobov and Sobolev spaces. Numerical integration and its complexity (Oberwolfach, 2001). J. Complex. 19, 301–320 (2003)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Kuo, F.Y., Schwab, C., Sloan, I.H.: Quasi-Monte Carlo finite element methods for a class of elliptic partial differential equations with random coefficients. SIAM J. Numer. Anal. 50, 3351–3374 (2012)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Leobacher, G., Pillichshammer, F.: Introduction to Quasi-Monte Carlo Integration and Applications. Springer, Birkhäuser (2014)CrossRefMATHGoogle Scholar
  17. 17.
    Niederreiter, H.: Random Number Generation and Quasi-Monte Carlo methods. CBMS-NSF Regional Conference Series in Applied Mathematics, 63. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA (1992)CrossRefGoogle Scholar
  18. 18.
    Novak, E., Woźniakowski, H.: Tractability of Multivariate Problems, Volume 1: Linear Information. European Mathematical Society, Zürich (2008)CrossRefGoogle Scholar
  19. 19.
    Novak, E., Woźniakowski, H.: Tractability of Multivariate Problems, Volume 2: Standard Information for Functionals. European Mathematical Society, Zürich (2010)CrossRefGoogle Scholar
  20. 20.
    Nuyens, D., Cools, R.: Fast algorithms for component-by-component construction of rank-1 lattice rules in shift-invariant reproducing kernel Hilbert spaces. Math. Comp. 75, 903–920 (2006)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Nuyens, D., Cools, R.: Fast component-by-component construction, a reprise for different kernels. In: A. Keller, S. Heinrich, H. Niederreiter (eds.), Monte Carlo and Quasi-Monte Carlo Methods 2004, pp 373–387. Springer, Berlin (2006)Google Scholar
  22. 22.
    Sloan, I.H., Kuo, F.Y., Joe, S.: Constructing randomly shifted lattice rules in weighted Sobolev spaces. SIAM. J. Numer. Anal. 40, 1650–1665 (2002)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Sloan, I.H., Reztsov, A.V.: Component-by-component construction of good lattice rules. Math. Comp. 71, 263–273 (2002)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Sloan, I.H., Woźniakowski, H.: Tractability of multivariate integration for weighted Korobov classes. Complexity of multivariate problems (Kowloon, 1999). J. Complex. 17, 697–721 (2001)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Traub, J.F., Wasilkowski, G.W., Woźniakowski, H.: Information-Based Complexity. Academic Press, New York (1988)MATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  • Josef Dick
    • 1
  • Peter Kritzer
    • 2
  • Gunther Leobacher
    • 2
  • Friedrich Pillichshammer
    • 2
  1. 1.School of Mathematics and StatisticsThe University of New South WalesSydneyAustralia
  2. 2.Department of Financial Mathematics and Applied Number TheoryJohannes Kepler University LinzLinzAustria

Personalised recommendations